Wyoming, 2015Winter Storm in Wyoming, December 11 to 12, 2015
December 11 to 12, 2015 · NWS CYS · 11 events in 6 counties and zones
A large Pacific low pressure system moved slowly across the Central Rockies and produced moderate to heavy snow over portions of Southeast Wyoming. Gusty east winds to southeast winds of 25 to 35 mph created blowing snow and poor visibility.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large Pacific low pressure system moved slowly across the Central Rockies and produced moderate to heavy snow over portions of Southeast Wyoming. Gusty east winds to southeast winds of 25 to 35 mph created blowing snow and poor visibility. Total snow accumulations varied from 6 to 18 inches, heaviest over the Snowy and Sierra Madre mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 11, 4:51 AM MST, 9 minutes earlier.
Area forecast discussion, Dec 11, 4:51 AM MST, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
451 AM MST FRI DEC 11 2015
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 450 AM MST FRI DEC 11 2015
OVERNIGHT WATER VAPOR ANIMATION DEPICTED AN INTENSE UPPER TROUGH
DIGGING SOUTHEAST ALONG THE PACIFIC COAST. VIGOROUS 140+KT UPPER
JET WAS MOVING NORTHEAST ACROSS SOUTHERN CA AND GREAT BASIN WITH
AMPLE PACIFIC MOISTURE ENCOMPASSING MUCH OF THE WESTERN CONUS. A
PACIFIC COLD FRONT WAS MOVING EAST THROUGH SOUTHEAST WY AND
NORTHWEST CO WITH TEMPERATURES FALLING INTO THE 20S AND LOW 30S.
REGIONAL RADARS AND SURFACE OBS DETECTED SNOW FROM THE NORTHERN
CO FRONT RANGE SOUTHWEST THROUGH WESTERN CO AND SOUTHERN UT.
FORECAST CHALLENGES WILL PRIMARILY FOCUS ON SNOW AMOUNTS...WINDS
AND TEMPERATURES. THE 00Z NUMERICAL MODEL GUIDANCE IS IN GOOD
AGREEMENT PROGGING THE DEEP UPPER TROUGH TO TRACK EAST ACROSS THE
INTERMOUNTAIN WEST AND ROCKY MOUNTAINS DURING THE NEXT 24 TO 48
HOURS. THE INTENSE UPPER JET WILL TRAVERSE THE CENTRAL ROCKIES
WITH SOUTHERN WY ON THE LEFT FRONT QUADRANT PRODUCING LARGE SCALE
LIFT FOR SIGNIFICANT PRECIPITATION BEGINNING THIS MORNING WEST OF
THE LARAMIE RANGE AND SHIFTING EAST ONTO THE PLAINS TONIGHT.
PRECIPITATION WILL LIKELY BEGIN AS RAIN FOR THE SOUTHEAST WY
PLAINS AND WESTERN NE PANHANDLE THIS EVENING...THEN CHANGING TO
SNOW AS TEMPERATURES FALL INTO THE UPPER 20S AND LOW 30S. WEST TO
NORTHWEST WINDS OF 15 TO 25 MPH WILL CREATE SOME BLOWING SNOW OVER
THE HIGHER TERRAIN OUT WEST TODAY. THE SNOW WILL BE HEAVY AT
TIMES...ESPECIALLY TONIGHT AS UPSLOPE INTENSIFIES. THE SNOW WILL
PERSIST THROUGH SATURDAY AFTERNOON ACROSS SOUTHEAST WY BEFORE
TAPERING OFF. EXTENDED THE WINTER STORM WARNING FOR THE
SNOWY/SIERRA MADRES AND UPGRADED THE WINTER STORM WATCH TO WARNING
FROM JUST WEST OF CHEYENNE TO ARLINGTON/ELK MOUNTAIN. SNOW TOTALS
IN THE WARNING AREAS WILL RANGE FROM 6 TO 16 INCHES...HIGHER ALONG
EAST AND NORTHEAST FACING SLOPES. SURROUNDING THE WARNINGS ARE SNOW
ADVISORIES INCLUDING CENTRAL CARBON COUNTY...UPPER NORTH PLATTE
RIVER BASIN...SHIRLEY BASIN...PLATTE...GOSHEN AND CENTRAL/EASTERN
LARAMIE COUNTIES WHERE 2 TO 6 INCHES ARE EXPECTED. SNOW ADVISORY WAS
ISSUED FOR SOUTHERN 3/4 OF WESTERN NE PANHANDLE FROM LATE THIS
EVENING THROUGH LATE SATURDAY EVENING FOR 2 TO 4 INCHES. WIND SPEEDS
OUTSIDE THE HIGHER TERRAIN WILL AVERAGE 10-15 MPH...SO BLOWING SNOW
WILL BE MINIMAL. TEMPERATURES TODAY WILL BE 5-10 DEGREES COOLER THAN
YESTERDAY /HIGHS 30S-40S/ AND 10-15 DEGREES COLDER SATURDAY /HIGHS
MID 20S-MID 30S/. LOWS TONIGHT WILL BE IN THE TEENS AND 20S...WITH
SINGLE DIGITS AND TEENS SATURDAY NIGHT. WIND CHILLS WILL FALL TO -5
TO -15 DEGREES SATURDAY NIGHT WEST OF THE LARAMIE RANGE.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 340 AM MST FRI DEC 11 2015
MILDER AND DRY WEATHER EXPECTED FOR SUNDAY AS A SHORTWAVE UPPER
RIDGE SLIPS EAST ACROSS THE REGION. THE NEXT UPPER LOW TO AFFECT
THE AREA WILL APPROACH ON MONDAY AND COULD SPREAD SOME RAIN AND
SNOW TO SE WY BY LATE MONDAY AFTERNOON AS IT DROPS INTO UTAH BY
EVENING. SFC COLD FRONT WILL ALSO MOVE SOUTH ACROSS THE CWA DURING
THE DAY MONDAY. COLDER AND SOMEWHAT SNOWY CONDITIONS EXPECTED
MONDAY NIGHT THROUGH TUESDAY AS AN UPPER LOW ELONGATES AND
GRADUALLY MOVES INTO THE NORTHERN PLAINS. LIGHT SNOWS SHOULD
TAPER OFF TUESDAY EVENING BUT IT WILL REMAIN ON THE COLD SIDE
THROUGH WEDNESDAY UNDER BROAD UPPER CYCLONIC FLOW ACROSS MUCH OF
THE WESTERN AND CENTRAL CONUS. A FEW MTN SNOW SHOWERS MAY PERSIST
THROUGH WEDS NIGHT AIDED BY OROGRAPHICS IN NWLY UPPER FLOW.
THURSDAY LOOKING MAINLY DRY AND MILDER BUT STILL ON THE COOL SIDE
WITH CONTINUED NW FLOW ALOFT OVER THE CWA.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 340 AM MST FRI DEC 11 2015
VFR CONDITIONS EARLY THIS MORNING EXPECTED TO LOWER TO MVFR/IFR
CONDITIONS WEST TO EAST FROM KRWL TO KCYS AS THE DAY PROGRESSES
AND THEN LOWER OVER THE PANHANDLE TONIGHT. RAIN AND SNOW WILL
BE INITIALLY OVER THE HIGHER MTNS OF SE WY TODAY THEN SPREAD
ACROSS THE REMAINDER OF SE WYOMING TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 325 AM MST FRI DEC 11 2015
A LARGE LOW PRESSURE SYSTEM WILL MOVE EAST FROM THE INTERMOUNTAIN
WEST ACROSS THE ROCKIES TODAY THROUGH SATURDAY. A COLD FRONT WILL
MOVE THROUGH THE AREA THIS MORNING AND STALL OVER COLORADO THIS
AFTERNOON AND TONIGHT. ABUNDANT PACIFIC MOISTURE WILL PRODUCE
WIDESPREAD PRECIPITATION ACROSS SOUTHEAST WYOMING BEGINNING THIS
MORNING WEST OF THE LARAMIE RANGE THEN SPREADING EAST ONTO THE
PLAINS THIS AFTERNOON AND TONIGHT. LIGHT TO MODERATE SNOW
ACCUMULATIONS ARE FORECAST...WITH SEVERAL INCHES OVER THE SOUTHEAST
WYOMING MOUNTAINS. COLDER TEMPERATURES ARE FORECAST THIS WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
SATURDAY FOR WYZ105-106-109-113.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM MST
SATURDAY FOR WYZ107-108-118-119.
WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR WYZ112-114.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 PM MST
SATURDAY FOR WYZ110-115>117.
NE...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
SATURDAY FOR NEZ003-019>021-054-055-096.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Dec 11, 4:28 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
428 AM MST FRI DEC 11 2015
WYZ105>110-112>119-121130-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
428 AM MST FRI DEC 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO SPREAD ACROSS THE AREA MAINLY THIS AFTERNOON
THROUGH TONIGHT. ACCUMULATING SNOW IS LIKELY AND WINTER WEATHER
ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT DUE TO THE
EXPECTED SNOWFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF GRADUALLY DURING THE DAY SATURDAY BUT LIKELY
RETURN AGAIN LATER MONDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ003-019>021-054-055-096-121130-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-
428 AM MST FRI DEC 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO INCREASE OVER THE AREA MAINLY LATER TONIGHT. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED DUE TO THE EXPECTED SNOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF GRADUALLY DURING THE DAY SATURDAY BUT LIKELY
RETURN AGAIN LATER MONDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-095-WYZ101>104-111-121130-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SOUTHWEST CARBON COUNTY-
428 AM MST FRI DEC 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW IS POSSIBLE MAINLY TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF GRADUALLY DURING THE DAY SATURDAY BUT LIKELY
RETURN AGAIN LATER MONDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Snowy Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 14 inches of snow.
Winter Storm, Snowy Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 14 inches of snow.
Winter Storm, Snowy Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 16 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 18 inches of snow.
Winter Storm, Snowy Range
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- Public
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Twelve inches of snow was estimated at the Snowy Range ski area.
Winter Storm, North Snowy Range Foothills
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
An observer 10 miles northeast of Centennial measured 7.3 inches of snow.
Winter Storm, Laramie Valley
- When
- December 11, 5:00 AM MST to December 12, 10:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Six inches of snow was measured 18 miles south of Rock River.
Winter Storm, South Laramie Range
- When
- December 11, 5:00 AM MST to December 12, 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A foot of snow was estimated at Pumpkin Vine.
Winter Storm, South Laramie Range Foothills
- When
- December 11, 5:00 AM MST to December 12, 1:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Six inches of snow was measured eight miles southwest of Federal.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Coastal Flood in California, December 11 to 14, 20153 injured · 70 kt wind · 19 events
- Blizzard and Heavy Snow in New Mexico, December 11 to 13, 201513 events
- Dense Fog in Missouri, December 11, 20158 events
- High Wind in California, December 11, 201558 kt wind · 3 events
- High Wind in Arizona, December 11, 201555 kt wind · 2 events
- Heavy Snow in Arizona, December 11 to 12, 20152 events
- High Wind in California, December 11 to 12, 201569 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 11, 20151 event
- Flood in Oregon, December 11 to 16, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614570, 614571, 614572, 614573, 614574, 614575, 614576, 614577, 614578, 614579, 614580.